Skip to main content

Nonlinear Maxwell Theory and Electrons¶in Two Dimensions

A Publisher's Erratum to this article was published on 04 November 2006


We consider a system of nonlinear equations that extends the Maxwell theory. It was pointed out in a previous paper that symmetric solutions of these equations display properties characteristic of magnetic oscillations. In this paper I study a discrete model of the equations in two dimensions. This leads to the discovery of a new mechanism of vortex lattice formation. Namely, when a parameter corresponding to a magnetic field normal to the surface increases above a certain critical level, the trivial uniform-magnetic-field solution becomes, in a certain sense, unstable and a periodic vortex lattice solution emerges. The discrete vortex solutions are proven to exist, and can also be found numerically with high accuracy. Description of magnetic vortices given by the equations is optical in spirit, and may be particularly attractive in the context of high-T c superconductivity and the quantum Hall effects. Moreover, analysis of parameters involved in the discrete theory suggests existence of continuous domain solutions – a conjecture that seems unobvious on grounds of the current topological and variational methods.

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations


Additional information

Received: 16 December 1999 / Accepted: 3 December 2001

An erratum to this article is available at

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sowa, A. Nonlinear Maxwell Theory and Electrons¶in Two Dimensions. Commun. Math. Phys. 226, 559–566 (2002).

Download citation

  • Issue Date:

  • DOI: